The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
Rollover images to visit our other forums!
  • Email Email
  • Glossary Glossary

Tenofovir and Bone Density Test
Nov 15, 2001

Hello Doctors

First, apologies if I have posted this question in the wrong forum.

My query concerns the the Tenofovir trial which I've been on for just over twelve months now. As part of the trial, those in the study have their bone density tested at six monthly intervals. I had my twelve month bone density test three times; the result for the first test was a loss of bone density of just under 13, the second repeated twelve monthly test showed a loss of just over 11 and the third, a loss of just under 6. My trial doctor told me that there was nothing to worry about and that the results meant nothing. He also told me that if you dragged someone off the street and tested them for loss of bone density at the same six monthly intervals, they would also show signs of bone density loss. I'm a bit suspicious of his explanation, because I feel that if there is nothing to worry about why repeat the test three times. For your information, I also had my six monthly test repeated twice. Hoping you can throw some light onto the situation. Many thanks.

Response from Dr. Henry

I can't tell if you are giving percentage changes from baseline with those numbers. Ordinarily the results of DEXA bone scans are giving as t or z scores. To date there has not been any connection between use of tenofovir and loss of bone mass in clinical trials though there has been some animal data suggesting that is possible. Many HIV+ persons have decreased bone density for unknown reasons. It has not been possible to pin the blame on any drug or other factor with the limited data available. If there is no trend in your DEXA scores of a worsening picture then thatis reassuring. If you have an abnormal t and / or z score then empiric use of vitamin D and Calcium is often recommended (also make sure hormone levels are OK and that other risk factors for osteopenia-such as use of corticosteroids- is evaluated). KH

Videx EC??
numbness & pain in foot

  • Email Email
  • Glossary Glossary



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint